Optic cup volume changes seen in tamoxifen, controls

May 1, 2007

Portland, OR-A structural imaging study undertaken to gain a better understanding of ophthalmic changes associated with the use of tamoxifen reveals that breast cancer patients being treated with that selective estrogen receptor modulator have a significantly smaller optic cup volume compared with women with breast cancer receiving the aromatase inhibitor anastrozole (Arimidex, AstaZeneca) and with controls with neither breast cancer nor existing hormonal treatment.

Portland, OR-A structural imaging study undertaken to gain a better understanding of ophthalmic changes associated with the use of tamoxifen reveals that breast cancer patients being treated with that selective estrogen receptor modulator have a significantly smaller optic cup volume compared with women with breast cancer receiving the aromatase inhibitor anastrozole (Arimidex, AstraZeneca) and with controls with neither breast cancer nor existing hormonal treatment.

“Tamoxifen has been rarely associated with retinopathy and somewhat more commonly with nonspecific visual complaints,” said Julie Falardeau, MD, assistant professor of ophthalmology, Oregon Health & Science University, Portland. “The latter are generally vague descriptions of changes in vision often occurring without any abnormalities noted in a standard ophthalmic exam. The findings of this study, using an advanced imaging technology, raise the possibility that the visual complaints may be explained by some subclinical changes in the optic nerve head.”

The investigators reported their findings in a paper published online (Eisner A, et al. Breast Cancer Res Treat. 2007 Jan 27; Epub ahead of print). Optic nerve head topography was evaluated in the three groups of women using a confocal scanning laser ophthalmoscope (Heidelberg Retinal Tomograph II [HRT II], Heidelberg Engineering). All of the study participants were amenorrheic, between the ages of 40 and 69 years, and met predefined rigorous criteria for having excellent ocular health. The breast cancer patients all were treated for 2 years or less.

No significant difference was seen in cup volume comparing the women being treated with anastrozole and the healthy controls. The difference between tamoxifen and the other groups was evident when the analysis was restricted to women aged more than 50 years.

According to the study authors, the findings have implications for evaluation of tamoxifen-treated women with visual complaints. They emphasize, however, that the findings do not provide a basis for directing therapy.

“Therefore, if tamoxifen-treated patients complain about their vision and a standard comprehensive ophthalmic exam is normal, clinicians with access to [a confocal scanning laser ophthalmoscope] may consider assessing the optic nerve head and repeating the test as warranted,” Dr. Falardeau said. “However, it is important to remember that the initial finding of a small cup is not necessarily significant considering the wide variability in normal cup appearance. Furthermore, if the eye exam is otherwise normal, regardless of the cup size, and even if some change is documented over time, we currently do not recommend the patient stop tamoxifen because there is no proof it is causing any permanent visual dysfunction.”

Alvin Eisner, PhD, lead author of the study added, “Unless and until tamoxifen is documented to induce changes in the optic cup over time and those anatomic changes correspond to changes in vision, the [confocal scanning laser ophthalmoscope] findings should not be used to direct therapy. Any such decisions would be premature at best and incorrect at worst.” Dr. Eisner is senior scientist and research associate professor of ophthalmology, Oregon Health & Science University.

The findings of this study also may have relevance for ophthalmologists examining patients with glaucoma or suspected glaucoma because evaluation of optic cup appearance is important for monitoring those conditions.

In a previous study by other investigators, about 13% of women using tamoxifen reported vision problems. Interestingly, these vision problems were more strongly associated with serum tamoxifen levels than they were with more well-known side effects of tamoxifen, such as hot flashes.

In the course of documenting in the laboratory that tamoxifen use was associated with color perception changes (Eisner A, Incognito LJ. Vision Res. 2006;46:1816-1822), Dr. Eisner further undertook imaging studies that found that women taking tamoxifen had smaller optic cups compared with age-matched normal controls. To investigate that observation further, the current comparative investigation was undertaken using both breast cancer patients taking anastrozole and healthy women as controls.

“We have not followed women taking tamoxifen longitudinally to determine whether the treatment is associated with a reduction in optic cup size over time. However, we felt that including anastrozole users would provide a closely matched group in terms of medical history for investigating a treatment-related effect,” Dr. Eisner explained.

The researchers are speculating that the smaller optic cups in the tamoxifen-treated patients may be due to drug-induced astrocyte swelling. Astrocytes are the predominant glial cells found in the optic cup, and tamoxifen has been shown in vitro to block the swelling-activated chloride channels found in those neurologic cells.

The researchers also are expanding their studies to investigate other potential structural and functional effects of aromatase inhibition in the eye. Their interest is motivated by the fact that treatment with those agents causes profound estrogen depletion and by the discovery within the past decade that estrogen receptors are present in the eye.

“Knowing that some ophthalmic conditions can manifest during or after menopause suggests aromatase inhibition might have some ocular effects, and we are exploring that hypothesis,” Dr. Eisner said.

“From a more general basic-science perspective, these studies may help us to understand the roles of estrogen receptors in the eye,” he said. “In addition, the eye might provide a window for identifying related drug-induced effects occurring simultaneously elsewhere in the brain.”OT